EconPapers    
Economics at your fingertips  
 

Assessing the Least Squares Monte-Carlo Approach to American Option Valuation

Lars Stentoft

Review of Derivatives Research, 2004, vol. 7, issue 2, 129-168

Abstract: A detailed analysis of the Least Squares Monte-Carlo (LSM) approach to American option valuation suggested in Longstaff and Schwartz (2001) is performed. We compare the specification of the cross-sectional regressions with Laguerre polynomials used in Longstaff and Schwartz (2001) with alternative specifications and show that some of these have numerically better properties. Furthermore, each of these specifications leads to a trade-off between the time used to calculate a price and the precision of that price. Comparing the method-specific trade-offs reveals that a modified specification using ordinary monomials is preferred over the specification based on Laguerre polynomials. Next, we generalize the pricing problem by considering options on multiple assets and we show that the LSM method can be implemented easily for dimensions as high as ten or more. Furthermore, we show that the LSM method is computationally more efficient than existing numerical methods. In particular, when the number of assets is high, say five, Finite Difference methods are infeasible, and we show that our modified LSM method is superior to the Binomial Model.

Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (75)

Downloads: (external link)
http://journals.kluweronline.com/issn/1380-6645/contents (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:revdev:v:7:y:2004:i:2:p:129-168

Ordering information: This journal article can be ordered from
http://www.springer. ... 29/journal/11147/PS2

Access Statistics for this article

Review of Derivatives Research is currently edited by Gurdip Bakshi and Dilip Madan

More articles in Review of Derivatives Research from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-22
Handle: RePEc:kap:revdev:v:7:y:2004:i:2:p:129-168